A new study by Alwasiyah et al. concluded that the current reference range of 0.7 μg/24hr for 24-hour urinary gadolinium is not applicable to patients for at least 30 days following exposure to a gadolinium-based contrast agent (GBCA). In the study, the authors “calculated an estimated average of 57 days for the urinary gadolinium to creatinine ratio to reach below the current reference range following GBCA exposure and possibly much longer (i.e., 80+ days)”. The article, “Urinary Gadolinium Levels After Contrast-Enhanced MRI in Individuals with Normal Renal Function: a Pilot Study”, was published online December 12, 2018 in the Journal of Medical Toxicology.
This was a prospective, observational pilot study to determine urine gadolinium concentrations over a 30-day period after GBCA administration in patients with normal renal function. The 13 subjects were between 18 and 65 years of age and were reported to have received a gadolinium-based contrast agent for the first time. Prior to contrast administration, spot urine samples were obtained and tested for gadolinium and creatinine. All testing was performed by Mayo Medical Laboratories in Rochester, MN. Post-MRI 24-hour urine testing was performed on day 3, 10 and 30. Eight subjects received gadobutrol (Gadavist®), four received gadopentetate dimeglumine (Magnevist®), and 1 received gadoxetate disodium (Eovist®) for their MRIs with contrast. The authors reported that all 13 subjects had 24-hour gadolinium levels higher than 0.7 μg/24hr on day 3, day 10, and day 30 after contrast administration. The authors estimated that “urinary gadolinium levels will often remain above the current reference range for >50 days”. (more…)
Editorial by Sharon Williams
What difference does a name make? Evidently, when you are naming a disease it can make a huge difference. The name can limit the scope of medical research, and when it comes to gadolinium, it has the potential to exclude other patient populations who have been exposed to the same toxic metal.
In 1997, when a group of patients on dialysis developed what appeared to be a new skin disorder, it was called Nephrogenic Fibrosing Dermopathy (NFD). When researchers later learned that the problem went well beyond the patients’ skin and caused a systemic disease process, the name was changed to Nephrogenic Systemic Fibrosis (NSF). The word “nephrogenic” in the name caused doctors and researchers to focus on people with severe renal disease. At the beginning, that made sense since the problem only had been seen in patients with end-stage renal disease (ESRD). Later we learned more about the cause.
In 2006, nine years after NSF/NFD was first diagnosed, the connection was made between NSF and gadolinium-based contrast agents (GBCAs) administered for MRIs. Even though impaired kidney function did not cause NSF, the focus remained on the “N” or nephrogenic part of NSF. Patients with normal kidney function were being overlooked; however, they were not unaffected by retained gadolinium from GBCAs.
On December 19, 2017, the FDA issued a new Safety Announcement related to gadolinium-based contrast agents (GBCAs) administered for MRIs. One of the actions described in the announcement was the requirement that every patient be given a Medication Guide to read before receiving a GBCA. The Medication Guides for all GBCAs are now available. However, on May 16, 2018, the FDA issued an Update to the requirement that patients be given the Medication Guides prior to their MRIs.
It appears that the FDA has determined that, “hospital inpatients are not required to receive a Medication Guide unless the patient or caregiver requests it”.
Since most people are not aware that patients are retaining gadolinium from GBCAs administered for MRIs or that gadolinium is a toxic metal, they will not know to ask for a copy of the Medication Guide or that one even exists. That will result in a vulnerable population of patients not being fully-informed about the potential risk of gadolinium deposition in their brain, bones, skin, and other tissues.
As documented in the medical literature, patients in hospitals are at greater risk of having an acute kidney injury or AKI which can impair patients’ kidney function and potentially cause them to retain more gadolinium. I believe that patients in hospitals and/or their families should be informed about that risk and they should be given a Medication Guide for the GBCA that will be administered for any inpatient imaging procedures.
The following is the FDA’s May 16, 2018 Update – (more…)
On May 18, 2018, Dr. Richard Semelka added Head Pain to the recently revised primary clinical diagnostic findings for Gadolinium Deposition Disease (GDD) and he described two critical diagnostic features of GDD. First, symptoms of GDD must start within minutes to one month after administration of a gadolinium-based contrast agent (GBCA). Second, the symptoms experienced by the patient after GBCA administration must be new, and not preexisting.
There are now 6 symptoms that stand out to Dr. Semelka as critical diagnostic findings for GDD. He said that it is imperative that individuals have at least 3 of the symptoms, but he prefers to see 5/6 to be certain of the diagnosis.
The 6 main clinical criteria for Gadolinium Deposition Disease, as described by Dr. Semelka are:
1. Intense burning of the skin and skin substrate. Arising in early stage (early on after GBCA): This can be an all over feeling in the body, but often may be localized to the trunk region or distal extremities.
2. Intense boring pain in bones or joints. Arising in early stage (early on after GBCA): This can be any bones or any joints. Often the joints may be peripheral but can also be large joints like the knee or hip. Any bones can have severe point pain, but rib pain is quite distinctive for the disease.
3. Brain fog. Arising in early stage (early on after GBCA): Many terms have been used for this: mental confusion sounds more scientific, but brain fog gets the point across well and succinctly. Brain fog is also a prominent feature of lead toxicity, which is another heavy metal toxicity.
4. Muscle vibrations (muscle fasciculations) and skin pins and needles/tingling (early on after GBCA). These symptoms may represent part of the same process that is causing brain fog. Muscle vibrations/twitching and pins and needles skin sensations generally reflect nerve disease (neuropathy).
5. Head pain (early on after GBCA). Headache is both a very common occurrence and shows tremendous variability. GDD sufferers describe it as a head pain, and unlike any other type of head-ache they have previously experienced. These two properties provide differentiating features for this entity. Some describe it as a burning pain and as an extreme tightness feeling (like a tight bathing cap on their head).
6. Distal arm and leg skin/skin substrate thickening, discoloration, and pain. Arising in the subacute stage (2 weeks +): This is very much like the principal features of NSF, but generally less severe. Instead of woodiness, doughiness; instead of redness, pinkness; instead of extreme joint contractures, stiffness of joints and decreased range of motion. Skin tightness is a feature of GDD as well. This symptom complex should be expected.